Minnesota, 2012

Drought in Minnesota, November 27 to 30, 2012

November 27 to 30, 2012 · NWS ARX · 4 events in 4 counties and zones

With only a minimal amount of precipitation across southeast Minnesota during November, the severe drought conditions once again expanded across the area. By the end of the month, all or parts of Dodge, Olmsted, Wabasha and Winona Counties were classified as being in a severe drought.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

With only a minimal amount of precipitation across southeast Minnesota during November, the severe drought conditions once again expanded across the area. By the end of the month, all or parts of Dodge, Olmsted, Wabasha and Winona Counties were classified as being in a severe drought. Little change in the drought conditions occurred in Fillmore and Mower Counties as they remained classified in a severe to extreme drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Nov 27, 5:30 AM CST, 30 minutes earlier.

Area forecast discussion, Nov 27, 5:30 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
530 AM CST TUE NOV 27 2012

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
325 AM CST TUE NOV 27 2012

MAIN FOCUS THROUGH THE SHORT TERM WILL BE ON TEMPERATURE AND CLOUD
TRENDS.

SURFACE WEATHER MAP EARLY THIS MORNING HAS HIGH PRESSURE CENTERED
ALONG THE MO/IA BORDER WITH THE RIDGE AXIS EXTENDING NORTHEAST
THROUGH EASTERN WI AND INTO SOUTHERN ONTARIO. LIGHT/CAM WINDS UNDER
THE AXIS COMBINED WITH CLEAR SKIES WERE ALLOWING TEMPERATURE TO FALL
INTO THE SINGLE DIGITS ABOVE ZERO IN FAVORED LOW-LYING/BOGGY COLD
SPOTS OF CENTRAL WI...WITH TEENS FOUND ELSEWHERE ACROSS THE AREA. IR
SATELLITE/SURFACE OBSERVATIONS SHOWING AREA OF ALTOSTRATUS/HIGH
LEVEL STRATOCUMULUS ACROSS PORTIONS OF CENTRAL AND NORTHERN MN INTO
NORTHERN WI. THIS WAS IN RESPONSE TO ISENTROPIC LIFT/WAA IN THE
850-750 MB LAYER IN RETURN FLOW ON THE BACKSIDE OF THE HIGH AND IN
ADVANCE OF A WEAK MID-LEVEL TROUGH OVER OVER SOUTHERN MANITOBA.

27.00Z MODELS IN GOOD AGREEMENT WITH OVERALL SYNOPTIC PATTERN
THROUGH THE SHORT TERM PERIOD.

FOR TODAY...AFTER A RATHER CHILLY START THE AREA WILL BE IN WARM AIR
ADVECTION AHEAD OF THE MANITOBA MID-LEVEL TROUGH AND SURFACE COLD
FRONT WHICH DROPS INTO NORTHERN MN/WI BY LATE THIS AFTERNOON.
DESPITE INCREASE IN MID-CLOUD/HIGHER LEVEL STRATOCUMULUS...ANY
CHANCE OF SNOW APPEARS TO REMAIN NORTH OF THE AREA TIED RIGHT ALONG
THE CONVERGENT ZONE OF THE FRONT. OTHERWISE...925MB TEMPERATURES
WARM INTO THE -1 TO -3C RANGE THIS AFTERNOON WHICH SHOULD TRANSLATE
TO HIGHS IN THE 29 TO 37 DEGREE RANGE.

LOOK FOR THE COLD FRONT TO MAKE PASSAGE THROUGH THE AREA TONIGHT
WITH CLEARING AFTER MIDNIGHT AS HIGH PRESSURE BUILDS IN FROM THE
NORTHERN PLAINS/MN. OVERNIGHT LOWS ARE EXPECTED TO BOTTOM OUT IN THE
TEENS TO A FEW LOWER 20 READINGS.

QUIET WEATHER ON TAP FOR WEDNESDAY THROUGH WEDNESDAY NIGHT AS HIGH PRESSURE
MAINTAIN CONTROL ACROSS THE REGION. HIGHS ON WEDNESDAY ARE EXPECTED
TO TOP OFF IN THE 27-38 DEGREE RANGE WIT LOWS WEDNESDAY NIGHT IN THE
UPPER TEENS TO MID 20S.

A WEAK COLD FRONT PASSING THROUGH THE AREA THURSDAY MORNING WILL
HANG UP OVER SOUTHERN WI INTO CENTRAL IA. 925MB TEMPERATURES WILL BE
AROUND -2C OVER NORTH CENTRAL WI TO +5C ACROSS NORTHEAST IA/FAR
SOUTHWEST WI FOR HIGHS IN THE LOWER 30S TO MIDDLE 40S. A WEAK WAVE
OF LOW PRESSURE MOVING OFF THE LEESIDE OF THE CENTRAL ROCKIES WILL
RIDE UP ALONG THIS BAROCLINIC ZONE THURSDAY NIGHT...REACHING EASTERN IA
BY 12Z FRIDAY. THIS INCREASES LOW-LEVEL 925MB MOISTURE TRANSPORT INTO
THE AREA WITH SOUNDINGS SHOWING FAIRLY GOOD SATURATION IN THE LOWEST
5-6KFT AS BOUNDARY LAYER COOLS AT THE SAME TIME. STRATUS DEVELOPMENT
APPEARS ALMOST A CERTAINTY NORTH OF THE FRONTAL BOUNDARY BASED ON
THIS SIGNAL. DEEPEST COLUMN SATURATION SEEMS TO OCCUR ALONG AND
NORTH OF I-90 ALONG WITH WEAK OMEGA. THIS SEEMS TO BE A GOOD SIGNAL
FOR DRIZZLE...AND WITH TEMPERATURES HOVERING BELOW ZERO...POSSIBLY
SOME FREEZING DRIZZLE. BASED ON COLLABORATION WITH SURROUNDING
OFFICES HAVE KEPT THINGS DRY FOR NOW...BUT WILL PASS ONTO THE
DAYSHIFT FOR FURTHER CONSIDERATION AND POSSIBLE ADDITION OF FREEZING
DRIZZLE IF THE SIGNAL IS STILL THERE WITH MORNING MODEL RUNS.

.LONG TERM...FRIDAY THROUGH MONDAY
325 AM CST TUE NOV 27 2012

27.00Z GFS AND ECMWF BOTH SHOWING A PRETTY MILD PATTERN SETTING UP
ACROSS THE REGION THROUGH THE LONG TERM. FOR FRIDAY...WILL SEE A
DEPARTING WAVE OF LOW PRESSURE WITH PRECIPITATION CHANCES EAST OF THE
AREA. OTHERWISE...APPEARS STRATUS MAY LINGER THROUGH THE MAJORITY OF
THE DAY WITH HIGHS TOPPING OFF IN THE MIDDLE 30S TO THE MIDDLE 40S.
GFS AND ECMWF A BIT AT ODDS WITH HANDLING OF UPPER LEVEL ENERGY AND
SURFACE LOW PRESSURE MOVING OUT OF THE INTERMOUNTAIN WEST/NORTHERN
PLAINS FRIDAY NIGHT THROUGH SATURDAY. THE ECMWF IS A BIT STRONGER
WITH THIS WAVE OF LOW PRESSURE WITH RIDGING AHEAD OF IT OVER US AT
LEAST THROUGH FRIDAY NIGHT. THE GFS APPEARS TO BE WEAKER OVERALL WITH A
COUPLE PIECES OF UPPER LEVEL ENERGY...ONE RIPPLING INTO OUR AREA
ALREADY BY FRIDAY NIGHT. THIS GIVES NORTHERN WI A SLIGHT CHANCE OF
-SN. BOTH MODELS THEN SHOW A GENERAL FETCH OF MOISTURE INTO THE
AREA ON SATURDAY FOR A CHANCE OF EARLY MORNING RAIN/SNOW MIX AND
TRANSITIONING TO DAYTIME RAIN AS HIGHS WARM INTO THE 40S WITH POSSIBLY
EVEN A FEW 50 DEGREE READINGS ACROSS NORTHEAST IA INTO FAR SOUTHWEST
WI. LOOK FOR A COLD FRONT TO WORK THROUGH THE AREA SATURDAY NIGHT
FOR A CONTINUED CHANCE OF RAIN...POSSIBLY MIXING WITH OR SLOWLY
CHANGING TO SOME LIGHT SNOW OVERNIGHT AS TEMPERATURES COOL INTO THE
LOWER/MIDDLE 30S. SUNDAY APPEARS DRY AND MILD AS A FAIRLY STRONG
RIDGE OF HIGH PRESSURE BUILDS OVER THE AREA. TEMPERATURES ARE
EXPECTED TO BE IN THE 40-50 DEGREE RANGE. MODELS THEN SHOW A FAIRLY
STRONG/DEEP AREA OF LOW PRESSURE MOVING OUT OF THE INTERMOUNTAIN
WEST WITH A MOIST AND MILD AIRFLOW INTO OUR AREA. THIS WILL YIELD A
CHANCE OF LIGHT RAIN AS TEMPERATURES CLIMB INTO THE LOWER AND MIDDLE
50S.

&&

.AVIATION...TODAY AND TONIGHT
530  AM CST TUE NOV 27 2012

VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. SHORTWAVE TROUGH
WILL DROP ACROSS NORTHERN WISCONSIN THIS AFTERNOON WITH ITS
ASSOCIATED COLD FRONT PUSHING THROUGH THE AREA THIS EVENING.
MODELS SHOW A BAND OF MID LEVEL CLOUDS WITH BASES BETWEEN 5K-7K
FEET TO PUSH ACROSS THE TAF SITES. SYSTEM EXPECTED TO MOVE EAST
TONIGHT WITH CLEARING SKIES AND A WIND SHIFT TO THE
NORTHWEST...BUT SPEEDS LOOK TO REMAIN BELOW 12 KNOTS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
325 AM CST TUE NOV 27 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...DAS
LONG TERM....DAS
AVIATION...RABERDING
Hazardous weather outlook, Nov 27, 5:35 AM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
535 AM CST TUE NOV 27 2012

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-281200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
535 AM CST TUE NOV 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NECESSARY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RABERDING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Dodge

When
November 27, 6:00 AM CST to November 30, 11:59 PM CST
Where
Dodge forecast zone
Reported by
Drought Monitor
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Severe drought conditions developed across Dodge County because of persistent lack of precipitation. Affects of the drought include river flows less than 20 percent of normal and deeper than normal ground water levels.

Drought, Olmsted

When
November 27, 6:00 AM CST to November 30, 11:59 PM CST
Where
Olmsted forecast zone
Reported by
Drought Monitor
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

Severe drought conditions developed across Olmsted County because of persistent lack of precipitation. Affects of the drought include river flows less than 20 percent of normal and deeper than normal ground water levels.

Drought, Wabasha

When
November 27, 6:00 AM CST to November 30, 11:59 PM CST
Where
Wabasha forecast zone
Reported by
Drought Monitor
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

Severe drought conditions developed across all but the northern sections of Wabasha County because of persistent lack of precipitation. Affects of the drought include river flows less than 20 percent of normal on the Mississippi River and deeper than normal ground water levels.

Drought, Winona

When
November 27, 6:00 AM CST to November 30, 11:59 PM CST
Where
Winona forecast zone
Reported by
Drought Monitor
Coordinates
43.987, -91.779 (the zone’s center; the record gives no point)

Severe drought conditions developed across the northwest half of Winona County because of persistent lack of precipitation. Affects of the drought include river flows less than 20 percent of normal on the Mississippi River and deeper than normal ground water levels.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415115, 415119, 415121, 415124.